Just need to vent

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Nate
New Member


Date Joined Aug 2005
Total Posts : 1
   Posted 8/14/2005 1:18 AM (GMT -6)   
Hello to all,
 
New member, 33 yrs old (dc native) and have been suffering with migraines since 8-10 yrs old.  I've battled this thing for as long as I can remember.  Have suffered from headaches (mild to moderate) on almost a daily basis. 
Going through a tough stretch right now.  I'm getting 1/2 severe migraines per day.  This has been going on for two weeks.  Generally I get severe attacks with the mind bending heaches for 2/3 week streches 3/4 times per year.  This is my 1st severe attack since last july/august (the longest stretch between severe attacks since I can remember-so Ive been blessed).  I've been taking OTC meds (I know Im destroying my stomach) and Relpax (makes my body ache something terrble).  I've seen where people are taking Topamax. (makes you cry?)  My wife has a past prescription lying around.  I'm scared to take it because (1) Its not my prescription (2) I get drug tested at my job (although I doubt this would show on a test) (3) would be very embarrising if I cried on the job (work in law enforcement) (4) I've pumped enough meds in my body the over the years to tranquilize a herd of elephants.
 
Anyway,
 
I put away my excedrine and alleve tonight (this morning) and I'm going to try my hand with the B2 & B12 that I see so many of you guys have been using.  I already try and watch what I eat when suffering from severe attacks.  Looking for some advice on other alternatives that I can take.  I'm so tired of the side effects of the OTC stuff.
 
thanks in advance
             
                   Nate

carolyn2344
New Member


Date Joined Jul 2005
Total Posts : 9
   Posted 8/14/2005 9:35 AM (GMT -6)   

hi

i have been on topamax for 9 months i have had most of the side affects that come with it  one really good crying spell i did not think i would come out of it but it is not like you just do it in public it just takes time for your mind to adjust to the meds.

i can tell you i would take all the side affect that i have over the daily pain of a migriane a pore quility of life any day i no longer come home and have to lay down in bed before i do anything i still have headaches they dont go away but it not a daily thing anymore.

the side affect are an adjustment but it is something worth trying iam 42 and iwsh i had found this a long time ago i remember headaches when i was 9-10 years old  i feel like so much of life was spent in my head pain. talk to people, talk to your dr. read the info on topamax but if i had to try it all over again? in a heart beat.

good luck

carolyn         

 


tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 8/14/2005 8:55 PM (GMT -6)   
Welcome Nate! Glad to have you!
Sorry to hear that you are hitting a rough patch right now! I am in a similar situation myself...just starting over with insurance again and trying to get medications regulated etc.
I have some suggestions for you...First I would highly suggest to put all OTC medications aside, they have their place but as far as migraines and chronic headaches are concerned, in my opinion (again, I am NOT a doctor) I don't think they have much effectiveness and most of the time do more harm than good-especially with rebound headaches. (I feel like a broken record-see other posts)
First, keep a journal of symptoms with your headaches-specific times and how you feel when they come and go etc, things you have eaten, your sleep patters and medications you have taken. This will help you keep track of triggers you can possibly eliminate.
As far as taking your wife's prescription, I would not suggest that at all...I would suggest seeing your doctor and ask about a daily migraine preventative- you could even specifically ask about Topamax. Do some research on your own and see what you think you would be willing to take and carry that info to your doctor...Topamax is a powerful, and in my opinion, a wonderful medication. I take it...and I have not had any of the crying "episodes" as some other people have mentioned. I have, however, experienced tingling in my arms and legs,  an occasional twitch in my left cheek near my lip (un-noticable to anyone else) and the inability to find the right words in mid-sentence...which is why I loving call it "Dopamax" confused
Most doctors suggest to slowly and gradually taper up to your maximum desired dosage of Topamax will reduce any unwanted side effects.
Keep us informed and let me know how things are going.
Feel better~
Sara
Forum Moderator


Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com


Nicky (coquitlam55)
Veteran Member


Date Joined Jul 2005
Total Posts : 505
   Posted 8/14/2005 9:01 PM (GMT -6)   
:-)  Hi Nate,
 
I feel for you. I've been having a rough couple of months. I've had a headache for the last month that won't go away no matter what I take.  I've had a few hours of relief today for which I'm thankful.
 
Are you seeing a doctor regularly? A neurologist? and possibly a psychologist? I have found that working with a medical team can help you get on the path to recovery. I know there is a stigma in law enforcement about psychologists, but trust me it works if you try it. My psychologist has taught me relaxation exercises that help me when the headaches are really bad.
 
Taking someone else's Topamax sounds like a really bad idea. I would see a neurologist and get him or her to prescribe something that is right for you. I started Topamax and increased too quickly and experienced some really bad side effects including diziness, nausea, vertigo, sore muscles and fatigue. It also affects your frontal lobes, reason for the crying. As a law enforcement officer it's not safe to be taking something that messes with your mind like that without a doctor's oversight.
 
I would worry that your headaches are made worse because you're also suffering from rebound headaches. I also stay away from Excedrin, the caffeine in it makes my head feel like its going to explode. If Replax makes your body ache have you tried any of the other triptans? I have great success with Zomig. They have one that melts in your mouth and I find that works really fast. If you don't have a lot of stomach pain Aleve (Gel Caps) works better than some of the other OTC medications and I've read research that says its not as prone to cause rebound headaches.
 
I recently read a really good book called Heal Your Headache: 1-2-3 Program, written by a neurologist. It gives you a 3 step program to end headaches. I have been following it and am feeling better, though not cured. 
 
I have also tried accupuncture which works well, but has to be kept up if you don't identify what is triggering your headaches. The book will help you identifying the triggers.
 
Good luck!
 
 
 
 
Coquitlam55
 
"Be faithful in small things because it is in them that your strength lies."
Mother Teresa


Nicky (coquitlam55)
Veteran Member


Date Joined Jul 2005
Total Posts : 505
   Posted 8/14/2005 9:42 PM (GMT -6)   
PS Thanks Sara - I didn't know where the twitch came from and I thought I was losing my mind when I couldn't find words. Now that I have backed off the dosage those are the only side effects (oh and craving Perrier, go figure) that I'm suffering from Topamax.

 
Coquitlam55
 
"Be faithful in small things because it is in them that your strength lies."
Mother Teresa


droll
Regular Member


Date Joined Jun 2005
Total Posts : 85
   Posted 8/15/2005 7:40 AM (GMT -6)   
Hi Guys:)

Just wanted to tell you about a book I just happen to see while shopping at a bookstore with my kids. It is "Migraines for Dummies". Lot of good information plus there is a section for loved ones and friends to help them understand what we are going through.
droll  (AKA Dan)


tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 8/15/2005 7:39 PM (GMT -6)   

Droll-

Good to see you around again! I have missed you...

I have read several good books and like the simplicity of the "Migraine for Dummies"

I am going to post a Recommended list of products and books...real soon, keep an eye out for that. Let me know how things are going with you. I was getting ready to send out a search party.

Sara

Post Edited By Moderator (Admin) : 8/16/2005 3:25:56 PM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 23, 2017 9:31 AM (GMT -6)
There are a total of 2,886,013 posts in 316,665 threads.
View Active Threads


Who's Online
This forum has 157768 registered members. Please welcome our newest member, mariegonz995.
1007 Guest(s), 21 Registered Member(s) are currently online.  Details
PeteZa, teta91, NancyG457, tmichael, Surfer22, dacarte3, Michael_T, Kat1000, Dr Gearhead, Starlight*, NiceCupOfTea, gabybee, PA_grandma, InTheShop, quincy, Shelly1978, nmckinley, Annie88, Howard3569, mcloud, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer